Alert archive / Minnesota / Special Weather Statements in 2011
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Aug 19, 2011, 1:21 AM CDT for Cass County, Crow Wing County, Itasca County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2011, 1:21 AM CDT (06:21 UTC)
- Expired
- Aug 19, 2011, 1:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Duluth, MN
Counties Cass County, MN, Crow Wing County, MN, Itasca County, MN
The radar
The Duluth radar (KDLH), 172 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 876 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
308
WWUS83 KDLH 190621
SPSDLH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
121 AM CDT FRI AUG 19 2011
MNZ018-025-026-033>036-190645-
CROW WING-NORTH CASS-NORTH ITASCA-NORTHERN AITKIN-SOUTH AITKIN-SOUTH
CASS-SOUTH ITASCA-
121 AM CDT FRI AUG 19 2011
...SEVERE THUNDERSTORMS MOVING TOWARD THE WALKER AND BRAINERD LAKES
REGION...
AT 121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS IN THE FOSSTON... PARK RAPIDS AND
BEMIDJI AREAS. THESE STORMS WERE MOVING EAST AT 45 TO 50 MPH.
THESE STORMS WILL REACH THE ENTIRE WALKER AND BRAINERD LAKES
REGIONS... INCLUDING LEECH LAKE... LAKE WINNIBIGOSHISH... BACKUS
AND GULL LAKE SHORTLY AFTER 2 AM. STORMS WILL BE CAPABLE OF GOLF
BALL SIZE HAIL... DAMAGING WINDS IN EXCESS OF 65 MPH... CONTINUOUS
CLOUD TO GROUND LIGHTNING... AND TORRENTIAL DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
WILKINSON...
WALKER...
BRAINERD...
LEADER...
WABEDO...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BOATERS AND
FISHERMEN SHOULD CONSIDER SEEKING SAFE SHELTER ON SHORE NOW.
LAT...LON 4680 9480 4682 9467 4740 9468 4742 9443
4768 9443 4762 9351 4615 9380 4615 9436
4624 9440 4628 9435 4631 9440 4630 9455
4635 9466 4634 9473 4640 9479
$$
MILLERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 18, 7:52 PM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, Aug 18, 7:52 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 752 PM CDT THU AUG 18 2011 .AVIATION...00Z TAF ISSUANCE... VFR CONDITIONS WILL PREVAIL FOR TAF PERIOD. THE EXCEPTION WILL BE ISOLATED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT PASSAGE OVERNIGHT. CONDITIONS WILL BRIEFLY REDUCE TO MVFR/IFR FOR A PERIOD WITH ANY STORMS THAT DEVELOP. WINDS WILL TURN OUT OF THE WEST AND BECOME GUSTY ON FRIDAY. LINGERING STORMS AND REDUCED CEILINGS WILL BE FOUND OVER WISCONSIN THROUGH FRIDAY MORNING. && .PREV DISCUSSION... /ISSUED 330 PM CDT THU AUG 18 2011/ DISCUSSION... TONIGHT THROUGH SUNDAY... SHORT TERM FOCUS IS ON THE POTENTIAL FOR CONVECTIVE DEVELOPMENT WITH SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING...AND ANOTHER ROUND OF SHOWERS AND STORMS LATE TONIGHT/EARLY TOMORROW MORNING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE...MAINLY CONFINED TO AREAS OF N-CENTRAL/ERN MN...SOUTH AND SW OF A LINE FROM THE CHIPPEWA NAT FOREST TO THE IRON RANGE TO HINCKLEY. CURRENT CONDITIONS ALOFT SHOW THE PERSISTENT UPPER RIDGE OVER THE SW AND A 500MB S/W SLIDING INTO THE FAR NRN PLAINS...ERN MT/NRN WY. A LOW AMPLITUDE RIDGE IS ALSO BEING SEEN ACROSS THE UPPER MIDWEST IN ADVANCE OF THE INCOMING S/W. AT THE SFC...HIGH PRESSURE OVER THE MID MS VALLEY CONTINUES TO SLOWLY MOVE TO THE EAST AS A SFC TROUGH IN THE FRONT RANGE OF THE NRN ROCKIES DEVELOPS AND MOVES INTO THE DAKOTAS AND NE. A DYING THUNDERSTORM COMPLEX MOVED INTO NERN MN THIS MORNING AND HAS CONTINUED TO DIMINISH IN INTENSITY THIS AFTERNOON...WITH ONLY A FEW SPRINKLES BEING SEEN AROUND THE ARROWHEAD RECENTLY. THIS SYSTEM LEFT BEHIND A FEW CLOUDS INITIALLY...BUT HAS SINCE DISSIPATED FOR THE MOST PART. MUCH OF THE NORTHLAND IS CURRENTLY SEEING MOSTLY SUNNY SKIES. THE ABUNDANT SUNSHINE IS ALLOWING THE ATMOSPHERE TO DESTABILIZE QUITE EFFICIENTLY...ESPECIALLY OVER THE WRN SECTIONS. SFC TEMPS HAVE WARMED INTO THE UPPER 70S AND LOWER 80S...WITH DWPTS IN THE UPPER 50S AND LOWER 60S. SBCAPE HAS INCREASED TO 1000-1500 J/KG...WITH LI'S -3 TO -4 DEG C...AND STEEP LOW LEVEL LAPSE RATES. A SECOND DECAYING T-STORM COMPLEX OVER SERN SD/NW IA IS INHIBITING THE AMOUNT OF MOISTURE/WAA INTO NRN MN FROM THE SOUTH...ALTHOUGH THE COMPLEX APPEARS TO BE SMALL ENOUGH TO ALLOW A SUFFICIENT SLY FLOW TO DEVELOP THROUGHOUT CNTRL MN. THERE IS SOME UNCERTAINTY REGARDING THE LOCATION AND TIMING OF THE CONVECTION IN THE NEXT 3-4 HOURS...AS IT APPEARS SOME SCATTERED SHOWERS/STORMS WILL DEVELOP IN THE WARM SECTOR THROUGHOUT NRN/CNTRL MN. A SECOND AREA OF CONVECTIVE INITIATION WILL LIKELY APPEAR AROUND WRN ND...W/NW MN...INTO NE SD ALONG THE SFC TROUGH/COLD FRONT A FEW HOURS FROM NOW. THE UPPER TROUGH WILL EVENTUALLY CATCH UP WITH THE SFC TROUGH AND ACT TO ENHANCE THE FORCING AND POSSIBLY THE INTENSITY OF THE CONVECTION. SPC HAS A SLIGHT RISK OF SEVERE T-STORMS HIGHLIGHTED FROM THE IRON RANGE SWWD INTO ERN SD...AND THIS WILL LIKELY BE ASSOCIATED WITH THE STORMS ALONG THE FRONT. THE BEST FORCING AND THERMODYNAMICS WILL REMAIN WELL TO THE SOUTH OF THE DLH CWA...HOWEVER THERE IS CHANCE THAT A FEW STORMS...OR THE NRN EDGE OF AN INTENSE LINE COULD BRUSH THE SWRN SECTIONS OF THE FORECAST AREA DURING THE OVERNIGHT HOURS. THE MAIN THREATS APPEAR TO BE HAIL AND DAMAGING WINDS...AS MOST OF THE STORMS AFTER MIDNIGHT WILL BE ELEVATED. A FEW SHOWERS/STORMS WILL LINGER INTO THE MORNING HOURS TOMORROW OVER NW WI...HOWEVER MOST WILL BE LIGHT. THERE IS ALSO A SLGT CHC OF A SHOWER ACROSS THE FAR N IN THE AFTERNOON AS COOL AIR ALOFT STEEPENS LOW LEVEL LAPSE RATES ENOUGH TO PRODUCE A FEW SHOWERS. DRY CONDITIONS ARE EXPECTED LATE FRIDAY AND THROUGH MOST OF SATURDAY AS A SFC HIGH SETTLES IN OVER THE REGION. A WEAK UPPER TROUGH SLIDES BY TO THE NORTH LATE SAT AND EARLY SUNDAY AND BRINGS ANOTHER SLGT CHC OF SHOWERS TO THE NRN HALF OF THE CWA. TEMPERATURES THROUGH THE WEEKEND REMAIN SEASONABLE...WITH HIGHS IN THE 70S AND LOWS IN THE 40S AND 50S. EXTENDED...SUNDAY NIGHT THROUGH THURSDAY... A FAIRLY STRONG BAROCLINIC ZONE WILL BE IN PLACE ACROSS NE MN ON SUNDAY NIGHT AND MONDAY. STRONG WAA WILL TAKE PLACE EARLY IN THE PERIOD...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. WILL NOT INTRODUCE PRECIPITATION INITIALLY...AS THERE IS SOME DISAGREEMENT AMONGST THE MODEL SOLUTIONS DURING THIS TIME FRAME. WARMER AND MORE HUMID AIR WILL THEN PUSH IN AS THE WEEK WEARS ON. THE ECMWF IS ESPECIALLY DRY FOR MUCH OF THE WORK WEEK...BUT THE GFS DOES HAVE SOME QPF AT TIMES AS DOES THE GEM. WILL KEEP SMALL POPS IN FOR MAINLY DIURNAL SHOWERS AND THUNDERSTORMS FOR A FEW PERIODS. OTHER THAN THAT...A WARM AND INCREASINGLY HUMID WEEK IS IN STORE FOR THE NORTHLAND. && .POINT TEMPS/POPS... DLH 61 74 52 71 / 50 20 10 10 INL 55 75 44 74 / 40 20 10 10 BRD 63 77 51 75 / 50 10 10 10 HYR 58 78 48 75 / 50 30 10 10 ASX 60 78 53 74 / 50 30 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && AVIATION...GRANING
Hazardous weather outlook, Aug 18, 3:28 PM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 328 PM CDT THU AUG 18 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 328 PM CDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN MINNESOTA FROM WEST TO EAST LATE THIS AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT. THERE COULD BE A FEW SCATTERED STORMS THIS EVENING...BUT THE GREATEST AREAL COVERAGE AND INTENSITY OF STORMS IS NOT EXPECTED UNTIL LATE TONIGHT. THE STRONGEST STORMS MAY REACH SEVERE LEVELS WITH THE PRIMARY THREAT BEING DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE. THE AREA MOST AT RISK FOR EXPERIENCING SEVERE STORMS IS ROUGHLY ALONG AND SOUTH OF HIGHWAY 2 IN NORTHEAST MINNESOTA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS ARE POSSIBLE THROUGH MIDDAY FRIDAY ACROSS NORTHWEST WISCONSIN. SEVERE WEATHER IS NOT ANTICIPATED. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHERN MINNESOTA ON SUNDAY... AND AGAIN TUESDAY NIGHT AND WEDNESDAY ACROSS MOST OF THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. LSZ121-140>148-191030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 328 PM CDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS PRODUCING LIGHTNING...STRONG WINDS AND ASSOCIATED LOCALLY HIGHER WAVE HEIGHTS...AND HAIL ARE POSSIBLE THIS EVENING AND OVERNIGHT ACROSS ALL OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG WEST TO NORTHWEST WINDS FROM 15 TO 25 KNOTS ARE EXPECTED TO DEVELOP ON FRIDAY AFTERNOON IN THE WAKE OF A COLD FRONTAL PASSAGE. TENTINGER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 19, 1:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
121 AM CDT FRI AUG 19 2011
MNZ018-025-026-033>036-190645-
CROW WING-NORTH CASS-NORTH ITASCA-NORTHERN AITKIN-SOUTH AITKIN-SOUTH
CASS-SOUTH ITASCA-
121 AM CDT FRI AUG 19 2011
...SEVERE THUNDERSTORMS MOVING TOWARD THE WALKER AND BRAINERD LAKES
REGION...
AT 121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS IN THE FOSSTON... PARK RAPIDS AND
BEMIDJI AREAS. THESE STORMS WERE MOVING EAST AT 45 TO 50 MPH.
THESE STORMS WILL REACH THE ENTIRE WALKER AND BRAINERD LAKES
REGIONS... INCLUDING LEECH LAKE... LAKE WINNIBIGOSHISH... BACKUS
AND GULL LAKE SHORTLY AFTER 2 AM. STORMS WILL BE CAPABLE OF GOLF
BALL SIZE HAIL... DAMAGING WINDS IN EXCESS OF 65 MPH... CONTINUOUS
CLOUD TO GROUND LIGHTNING... AND TORRENTIAL DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
WILKINSON...
WALKER...
BRAINERD...
LEADER...
WABEDO...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BOATERS AND
FISHERMEN SHOULD CONSIDER SEEKING SAFE SHELTER ON SHORE NOW.
LAT...LON 4680 9480 4682 9467 4740 9468 4742 9443
4768 9443 4762 9351 4615 9380 4615 9436
4624 9440 4628 9435 4631 9440 4630 9455
4635 9466 4634 9473 4640 9479
MILLERThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:33 AM CDT | Special Weather Statement | DLH | Cook | 12 min |
| Aug 19, 1:48 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 57 min |
| Aug 19, 2:08 AM CDT | Special Weather Statement | DLH | Cook | 22 min |
| Aug 19, 2:33 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Itasca | 42 min |
| Aug 19, 3:14 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Cass, Itasca, Saint Louis | 61 min |
| Aug 19, 3:52 AM CDT | Special Weather Statement | DLH | Carlton | 23 min |
| Aug 19, 3:56 AM CDT | Special Marine Warning | DLH | 94 min | |
| Aug 19, 4:09 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Lake, Pine, Saint Louis | 51 min |
| Aug 19, 4:37 AM CDT | Special Weather Statement | DLH | 23 min | |
| Aug 19, 4:48 AM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 42 min |
| Aug 19, 4:57 AM CDT | Special Weather Statement | DLH | Lake | 33 min |
| Aug 19, 5:46 AM CDT | Special Weather Statement | DLH | Cook | 29 min |
| Aug 19, 6:09 AM CDT | Special Marine Warning | DLH | 39 min | |
| Aug 19, 4:59 AM CDT | Special Weather Statement | DLH | Douglas | 31 min |
| Aug 19, 5:33 AM CDT | Special Weather Statement | DLH | Ashland, Bayfield, Douglas | 27 min |
| Aug 19, 5:51 AM CDT | Severe Thunderstorm Warning | DLH | Burnett, Douglas, Washburn | 39 min |
| Aug 19, 6:28 AM CDT | Severe Thunderstorm Warning | DLH | Sawyer, Washburn | 32 min |
| Aug 19, 6:59 AM CDT | Special Weather Statement | DLH | Iron, Price, Sawyer | 31 min |
Nearby
Special Weather Statements in Minnesota, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.